Ohio, 2013

Flash Flood in Ohio, June 27, 2013

June 27, 2013 · NWS CLE · 1 event in 1 county or zone

After several days of showers and thunderstorms the ground cover in Ashland County was near saturation. A particularly brief but intense thunderstorm moved into the county between 8 and 9 PM with rainfall rates over 4 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

After several days of showers and thunderstorms the ground cover in Ashland County was near saturation. A particularly brief but intense thunderstorm moved into the county between 8 and 9 PM with rainfall rates over 4 inches per hour. The torrential nature of the rain overwhelmed area creeks and stream and flooded several low lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 27, 7:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 27, 7:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT THU JUN 27 2013

.SYNOPSIS...
LOW PRESSURE OVER PENNSYLVANIA WILL MOVE EAST TONIGHT. ANOTHER AREA
OF LOW PRESSURE AND A TROUGH IN THE UPPER ATMOSPHERE WERE CENTERED
OVER THE NORTHERN GREAT LAKES. THE LOW AND TROUGH WILL SLOWLY SHIFT
SOUTH OVER THE WEEKEND AND BECOME NEARLY STATIONARY WELL INTO NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER JET FROM NORTHERN PLAINS ACROSS THE MIDWEST WITH THE GREAT
LAKES IN LEFT EXIT REGION. MINOR PERTURBATIONS IN THE FLOW HAVE
KICKED OFF SHOWERS/THUNDERSTORMS IN CLUSTERS FROM HERE UPSTREAM TO
NORTHERN WISCONSIN. WILL STILL HAVE TO DEAL WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE
EVENING...ISOLATED HEAVY RAIN AND MINOR WIND GUSTS. NOT OUT OF THE
WOODS YET FOR MINOR FLOODING FOR THOSE THAT HAVE SEEN MULTIPLE
ROUNDS OF HEAVY RAIN. WILL CONTINUE TO MONITOR THAT. EXPECT A BIT
OF A LULL/LESS COVERAGE IN THE MIDDLE OF THE NIGHT BEFORE THE
PRIMARY SHORTWAVE IS DUE TO ARRIVE FOR FRIDAY MORNING. HAVE
INCREASED PRECIP CHANCES/THUNDER FOR THIS EVENING IN THE FORECAST
GRIDS. HAVE LEFT TEMPERATURES ALONE. GUIDANCE LOW TEMPERATURES MAY
BE A DEGREE OR TWO TOO COOL GIVEN THE DEWPOINTS EXCEPT ACROSS
EXTREME NE OH/NW PA WHERE IT DID NOT WARM UP MUCH TODAY. FORECAST
LOWS WILL MOSTLY BE IN THE LOWER/MID 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
EVERYONE WILL SEE SHOWERS ON FRIDAY AS THE NEXT SHORT WAVE SWINGS
ACROSS THE AREA. AS MENTIONED BEFORE...THERE IS ENOUGH ELEVATED CAPE
THAT WE WILL MENTION THUNDER. NOT COLD ENOUGH ALOFT FOR PURE LAKE
EFFECT SHOWERS BUT WITH COLD ADVECTION...LAKE ENHANCED RAIN IS
LIKELY FRIDAY MORNING INTO EARLY AFTERNOON...PROBABLY FROM AROUND
SANDUSKY EAST. WOULD NOT BE SURPRISED IF WE START TO SEE AT LEAST A
MINOR FLOOD POTENTIAL AGAIN...ESPECIALLY NEAR LAKE ERIE SINCE WE ARE
SO WET. WILL NOT ISSUE ANY FLOOD WATCHES AT THIS TIME SINCE WE ARE
JUST EXPIRING ONE AND THERE IS NOT A LOT OF CONFIDENCE IN THE NEW
RAINFALL AMOUNTS.

THE TROUGH ALOFT IS PROGGED TO SWING ACROSS THE AREA ON SATURDAY.
WILL CONTINUE WITH A FORECAST OF "SHOWERS LIKELY AND A CHANCE OF
THUNDER". NOT SURE IF IT WILL BE CLOUDY WITH FREQUENT SHOWERS OR IF
IT WILL BE A VARIABLE SKY TYPE OF DAY WITH A FEW PEAKS OF SUN AND
COME AND GO SHOWERS. THE TROUGH IS PROGGED TO CLOSE OFF OVER THE
MIDWEST BY LATER SUNDAY AND MONDAY. THIS IS NOT A FAVORABLE POSITION
FOR MUCH IMPROVEMENT IN OUR WEATHER. TYPICALLY IN SUMMER WE WOULD
EXPECT A DIURNAL FLAIR UP OF SHOWERS EACH DAY AND A FEW BREAKS IN
THE CLOUDS BUT IN GENERAL A PARTLY TO MOSTLY CLOUDY SKY WITH
SCATTERED SHOWERS. FORECAST HIGH TEMPERATURES WILL BE A LITTLE BELOW
NORMAL. WILL NOT GO TOO COLD ON THE LOWS (GENERALLY LOWER 60S)
SINCE DEWPOINTS WILL LIKELY NOT DROP ALL THAT MUCH.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LITTLE CHANGE IN THE EXTENDED FORECAST WITH UPPER LEVEL TROUGH
REMAINING OVER THE AREA UNTIL LATE IN THE FORECAST.  EXPECT MOSTLY
CLOUDY CONDITIONS WITH INTERMITTENT RAIN SHOWERS THROUGH THE PERIOD
AS SHORT WAVE TROUGHS MOVE ACROSS THE AREA.  WILL ALSO KEEP A
LINGERING CHANCE FOR AFTERNOON TSRA. TEMPS SHOULD JUST BE A LITTLE
BELOW AVERAGE.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONVECTION OVER THE REGION WILL POP OFF SOME THUNDERSTORMS PRIMARILY
IN THE WEST WHICH WILL WEAKEN AS THEY MOVE EAST LATE TONIGHT. HEAVY
RAIN AND GUSTY WINDS WILL ACCOMPANY ANY TSRA. AS THE SHORTWAVE
PASSES SOME LIGHT RAIN WILL TAPER OFF TO SOME FOG AND/OR IFR
CEILINGS OVERNIGHT. THIS WILL BE FOLLOWED BY SOME MVFR CEILINGS FOR
PART OF FRIDAY BEFORE THE DRIER AIR FILTERS IN AND LIFTS CLOUDS.

.OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS
EARLY MORNING FOG THROUGH MONDAY.

&&

.MARINE...
SERIES OF SURFACE LOW PRESSURE SYSTEMS LINGER OVER THE LAKE INTO THE
WEEKEND.  WINDS AND WAVES WILL BE LIGHT BUT THERE WILL ALSO BE
INTERMITTENT RAIN WITH A CHANCE OF THUNDER.   WINDS TURN TO THE
NORTHEAST AND INCREASE TO 10 TO 15 KNOTS SATURDAY NIGHT SETTING UP
CHOPPY CONDITIONS ON THE LAKE THAT WILL LAST THROUGH MONDAY.  IF
GRADIENT A LITTLE STRONGER COULD REQUIRE SMALL CRAFT ADVISORY FOR
SUNDAY INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK/OUDEMAN
SHORT TERM...KOSARIK
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jun 27, 2:49 PM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT THU JUN 27 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-282000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
349 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
MIDDLE OF NEXT WEEK SO THE POTENTIAL FOR FLOODING WILL REMAIN
ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-282000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
349 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 6:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
733 PM EDT THU JUN 27 2013

OHZ007>010-017>019-027-028-280000-
CRAWFORD-ERIE-HANCOCK-HURON-LORAIN-OTTAWA-SANDUSKY-SENECA-WYANDOT-
733 PM EDT THU JUN 27 2013

...SPECIAL WEATHER STATEMENT FOR EASTERN HANCOCK...EASTERN OTTAWA...
EASTERN SANDUSKY...ERIE...HURON...NORTHEASTERN WYANDOT...NORTHERN
CRAWFORD...SENECA AND WESTERN LORAIN COUNTIES UNTIL 800 PM EDT...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KELLEYS ISLAND TO
BELLEVUE TO NEW RIEGEL...MOVING SOUTHEAST AT 20 MPH. THESE STORMS CAN
PRODUCE WINDS UP TO 50 MPH AND PEA SIZE HAIL. TORRENTIAL RAIN HAS ALSO
BEEN OBSERVED WITH SIMILAR STORMS. THESE STORMS WILL CONTINUE THROUGH 8 PM.

SJ
Local storm report, Jun 27, 6:46 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     PERRYSBURG              41.55N 83.62W
06/27/2013                   WOOD               OH   TRAINED SPOTTER

            14 INCH DIAMETER TREE UPROOTED.

&&

MITCHELL
Special weather statement, Jun 27, 6:55 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT THU JUN 27 2013

OHZ009-018-019-028-029-280030-
CRAWFORD-ERIE-HURON-RICHLAND-SENECA-
755 PM EDT THU JUN 27 2013

...SPECIAL WEATHER STATEMENT FOR HURON...NORTHEASTERN CRAWFORD...
RICHLAND...SOUTHEASTERN SENECA AND SOUTHERN ERIE COUNTIES UNTIL 830
PM EDT...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORWALK TO WILLARD
TO NEW WASHINGTON...MOVING SOUTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING WIND GUSTS AROUND 50 MPH AND PEA SIZE HAIL. HEAVY RAIN WITH
VISIBILITIES UNDER A HALF MILE CAN ALSO BE EXPECTED WITH THESE
STORMS.

SJ
Local storm report, Jun 27, 7:14 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
814 PM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 W GENOA               41.52N 83.44W
06/27/2013  E1.00 INCH       WOOD               OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

MITCHELL
Special weather statement, Jun 27, 7:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
850 PM EDT THU JUN 27 2013

OHZ031-280115-
WAYNE-
850 PM EDT THU JUN 27 2013

...SPECIAL WEATHER STATEMENT FOR WAYNE COUNTY UNTIL 915 PM EDT...

AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SHREVE...MOVING SOUTHEAST AT 25
MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS AROUND 50 MPH
AND HEAVY RAIN.

THIS STORM WILL BE NEAR...
  SHREVE BY 855 PM EDT.
  9 MILES WEST OF MOUNT EATON BY 915 PM EDT.

THE TOWNS OF APPLE CREEK AND FREDERICKSBURG ARE ALSO IN THE PATH OF
THIS STORM.

SJ
Special weather statement, Jun 27, 8:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
905 PM EDT THU JUN 27 2013

OHZ047-280130-
KNOX-
905 PM EDT THU JUN 27 2013

...SPECIAL WEATHER STATEMENT FOR KNOX COUNTY UNTIL 930 PM EDT...

AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTERVILLE...OR 10 MILES NORTHWEST OF
MOUNT VERNON...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF
PRODUCING WIND GUSTS UP TO 50 MPH AND HEAVY RAIN.

THIS STORM WILL BE NEAR...
  FREDERICKTOWN BY 910 PM EDT.
  MOUNT VERNON AND 8 MILES NORTHEAST OF CENTERBURG BY 925 PM EDT.
  8 MILES SOUTHWEST OF GAMBIER BY 930 PM EDT.

SJ

The radar

The Cleveland radar (KCLE), 60 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ashland

When
June 27, 9:00 PM EST to 10:30 PM EST
Where
Ashland County, 1.57 mi ESE of Polk to 2.08 mi NE of Paradise Hill
Cause
Heavy Rain
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.938, -82.194

State route 89 was flooded in half a dozen spots and was closed. Several roads in Ashland were closed. Some local roads were washed out with the pavement removed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450521.